Georgia, 2017Damaging Wind in Georgia, June 1, 2017
June 1, 2017 · NWS FFC · 1 event in 1 county or zone
Moderate instability along a stationary frontal boundary resulted in an isolated severe thunderstorm in central Georgia.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $15,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Moderate instability along a stationary frontal boundary resulted in an isolated severe thunderstorm in central Georgia.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at Jun 1, 1:11 PM EST, 54 minutes earlier.
Area forecast discussion, Jun 1, 1:11 PM EST, 54 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
211 PM EDT Thu Jun 1 2017
.PREV DISCUSSION... /Issued 727 AM EDT Thu Jun 1 2017/
PREV DISCUSSION... /Issued 424 AM EDT Thu Jun 1 2017/
SHORT TERM /Today through Friday/...
Current satellite loop shows mostly high clouds across the state
with the main moisture plume laying across central and south GA.
This moisture plume is associated with the old frontal boundary that
has finally moved south allowing a drier airmass to push into N GA
this morning. With the frontal boundary now over central GA will
keep diurnally driven convective activity confined to a CSG to MCN
and southward line. Instability indices across central GA are very
similar to yesterday with CAPE values peaking around 1000-1500 J/kg.
Any thunderstorms that do develop should still be heavy rain
producers with PWs in the 1.6 in to 1.8 in range through friday.
Some thunderstorms are still expected to be strong and may see a
severe storm or 2. The primary threats will again be damaging wind
gusts with some marginally severe hail and heavy rainfall.
This frontal boundary continues to slowly sink southward through the
short term so will continue with a very similar forecast for Friday.
High temps will stay mainly in the 80s across the area with low
temps in the 60s.
01
LONG TERM /Friday Night through Wednesday/...
The long term begins with drier air across north GA however
moisture returns quickly over the weekend. The deeper moisture
appears to stay over central and south GA at least until the first
of the week...but this will not rule out at least a slight chance
for the north. Still...the pattern is not clear cut and the state
remains in a moist and unsettled west to southwest flow until mid
week. A strong upper low dropping into the northeast states should
push a front into north GA by Tuesday night...and through the
remainder of the forecast area during Wednesday. This will bring
drier air into much of the area by the end of the long term. Have
kept only slight chance for south central counties on Wednesday.
An issue for the next forecast cycle will be the development of
low pressure in the northern Gulf just beyond this forecast
period. The slower and more northern solution of the GFS would
keep the possibility of convection in for central GA...while the
more progressive ECMWF would push the dry air into FL.
41
&&
.AVIATION...
18Z Update...
Showers and thunderstorms are developing over the area today, and
although majority of the convection has fired well within the
moisture band over middle Georgia, there is enough of a
possibility for storms to impact the Atlanta sites to include
TEMPO -TSRA at KFTY and KATL. Winds will generally be light and
westerly or variable and calm overnight. BKN-OVC skies will
prevail through the period. Restricted visibilities are possible
at KCSG and KMCN due to residual moisture into the overnight
period.
//ATL Confidence...18Z Update...
Medium on storms directly impacting the airport during the TEMPO
period.
High on all other elements.
31
&&
.PRELIMINARY POINT TEMPS/POPS...
Athens 86 63 88 66 / 5 5 10 10
Atlanta 84 66 86 68 / 10 10 10 10
Blairsville 80 57 81 58 / 5 5 20 10
Cartersville 84 63 86 64 / 5 5 10 10
Columbus 83 68 87 70 / 50 20 40 20
Gainesville 83 64 84 66 / 5 5 10 10
Macon 85 66 88 67 / 40 10 30 10
Rome 85 62 87 64 / 10 5 20 10
Peachtree City 84 63 86 65 / 20 10 10 10
Vidalia 85 69 89 70 / 50 30 40 20
&&
.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SHORT TERM...31
LONG TERM....Kovacik
AVIATION...31
Hazardous weather outlook, Jun 1, 2:05 PM EST, 0 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
305 PM EDT Thu Jun 1 2017
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-021915-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
305 PM EDT Thu Jun 1 2017
This Hazardous Weather Outlook is for portions of North and Central Georgia.
.DAY ONE...This Afternoon and Tonight...
Scattered to numerous thunderstorms are likely across portions of
north Georgia and most of central Georgia this afternoon and
evening. A few thunderstorms could become strong to
severe...mainly across central Georgia.
The primary threats associated with any stronger thunderstorm
activity will be damaging wind gusts with some marginally severe
hail and heavy rainfall.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday...
There will be a chance of showers and thunderstorms Friday through
Tuesday. Drier air will spread into Georgia by Wednesday and
eliminate thunderstorm potential.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not requested but spotters are encouraged
to submit reports of severe weather through the web by going to
weather.gov/atlanta.
In the hours before
Special weather statement, Jun 1, 2:02 PM EST, 3 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
302 PM EDT THU JUN 1 2017
GAZ069>071-081-011930-
Lamar GA-Monroe GA-Upson GA-Crawford GA-
302 PM EDT THU JUN 1 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN LAMAR...SOUTHWESTERN
MONROE...NORTHEASTERN UPSON AND NORTHWESTERN CRAWFORD COUNTIES UNTIL
330 PM EDT...
At 302 PM EDT...a strong thunderstorm was over The Rock, or near
Thomaston...moving east at 15 mph.
HAZARD...Up to 40 mph wind...pea sized hail and frequent cloud to
ground lightning.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects.
Some locations in the path of this storm include
Yatesville, Culloden, The Rock, Redbone, Logtown and Brent.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.
LAT...LON 3293 8429 3301 8425 3302 8399 3277 8410
TIME...MOT...LOC 1902Z 290DEG 11KT 3296 8426
HAIL...0.25IN
WIND...40MPHThunderstorm Wind, Upson
- When
- June 1, 2:05 PM EST to 2:15 PM EST
- Where
- Upson County, 0.82 mi NNE of Blacksboro
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Emergency Manager
- Coordinates
- 32.941, -84.246
The Upson County Emergency Manager reported a barn and a camper damaged along Rock Hill School Road. Portions of the barn's tin roof and some siding on the north side of the building were blown off.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Flooding in Idaho, June 1 to 30, 2017$5.5 million · 10 events
- Flash Flooding in Texas, June 1, 2017$250,000 · 2 events
- Drought in Guam, June 1 to 30, 2017$50,000 · 1 event
- Debris Flow in Washington, June 1, 2017$25,000 · 1 event
- Flood in Idaho, June 1 to 10, 2017$20,000 · 1 event
- Hail and Damaging Winds in Montana, June 1, 20171.5 in hail · 10 events
- Flash Flooding and Hail in Missouri, June 1, 2017$1,000 · 1 in hail · 8 events
- Coastal Flood in New York, June 1 to 30, 20177 events
- Hail and Damaging Wind in Arkansas, June 1, 2017$12,000 · 1.5 in hail · 3 events
- Flooding in Arkansas, June 1 to 23, 20175 events
- Drought in Florida, June 1 to 13, 20174 events
- Hail and Damaging Winds in Florida, June 1, 20171 in hail · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 704742.